Thunderstorm Wind, Mercer
- When
- July 9, 12:15 PM EST
- Where
- Mercer County, 4 mi N of Princeton
- Measured
- 65 kt (75 mph) estimated gust
- Reported by
- DEPT OF HIGHWAYS
- Coordinates
- 37.417, -81.017
Thunderstorms during the afternoon of the 9th produced damaging winds.Thunderstorm winds downed trees 4 miles north of Princeton, across Summers County, in Renick, Athens and Sinks Grove,
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Thunderstorms during the afternoon of the 9th produced damaging winds.Thunderstorm winds downed trees 4 miles north of Princeton, across Summers County, in Renick, Athens and Sinks Grove,
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Jul 9, 8:50 AM EST, 3 hours 25 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 950 AM EDT WED JUL 9 2003 SCATTERED SHRA/TS DVLPG OVER WRN FA IN RESPONSE TO APPROACH OF WEAK H5 S/W. THESE WILL PROVIDE SOME LEFT OVER BOUNDARIES FOR INITIATION OF PM CONVECTION. IN LIGHT OF THIS WILL BE UPDATING FOR INCREASED POPS THIS AFTN GENERALLY W OF BLUE RIDGE. HIGH DEWPTS IN EAST AND GOOD HEATING MAY PRODUCE WIDELY SCTD PM CONVECTION...AS PER CURRENT ZONES. .RNK... NC...NONE. VA...NONE. WV...NONE. SPN/MG
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-101100- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 525 AM EDT WED JUL 9 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY HOT AND HUMID WEATHER WILL DOMINATE AGAIN ACROSS THE REGION... ESPECIALLY EAST OF THE MOUNTAINS WHERE TEMPERATURES WILL BE IN THE 90S...AND HEAT INDICES AROUND 100. WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...AND AN ISOLATED STORM COULD CONTAIN DAMAGING WINDS. .DAYS TWO THROUGH SEVEN... AFTERNOON THUNDERSTORMS THURSDAY MAY PRODUCE ISOLATED BURSTS OF STRONG WIND AND RAIN...RESULTING IN WIND DAMAGE OR SMALL STREAM FLOODING. .SPOTTER INFORMATION STATEMENT... UNLESS THUNDERSTORMS BECOME WIDESPREAD...SPOTTER ACTIVATION IS NOT ANTICIPATED. 08
The Roanoke radar (KFCX), 79 km away, was scanning. The volume nearest the first event began at 17:15 UTC.
5 thunderstorm wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in West Virginia in 2003Every state in 2003This day in weather historyWarnings in West Virginia, July 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5379655, 5378143, 5378145, 5378144, 5378146.